Tuesday, August 5, 2008

The Good, the Bad and the Lumpy

Prednisone is a cruel mistress.

She will likely have me on my feet and in my neglected vegetable garden in no time.

But, oh, she extracts a price.

Just for fun, I reviewed some of her possible side effects.

The "good": Inappropriate happiness

The bad: Loss of bone density

The lumpy: Changes in the way fat is spread around the body

Of course, one would have to have fat in order for that to be an issue.

One year ago today: I was whining about my aching bones.

5 comments:

Ann said...

Right after I was first diagnosed with leukemia, I was placed on a study for bone density. I took actonel, 1000 mg of calcim, and 800 iu of vitamin D. At the end of the study they discovered that I had gained bone density. My doctors encouraged me to keep taking calcium and vitaman D and after my last bone density test I'm still going strong. So, I guess what I'm suggesting is that you add a few pills to the regimen just for maintenance's sake. Try not to make a face. :)~
I really hope the steroids do the trick and get you back on your feet.
Lot's of love,
Ann

Susan C said...

Ann, Thanks for the great tip. I'm going to follow through on it because bone density is a concern of mine. My mother's osteosporosis was pretty advanced when she died.

Trish said...

Dear Lumpy!

once again, you're welcome to some of MY bone density (am STILL waiting for you to take some of my fat...please, anytime, you're welcome to take it, really!).

I tried to break my ankle 3 years ago. My density was so good that I could not even break the parts I had broken while being a jock for the first 22 years of my life. I had a massively severe "sprain" that still gets angry on rainy days.

I said "was so good". Last check, I had 1/2 dozen or so minor breaks in each of my feet due to the chemo/steroids. Can't take the calcium, but will check with the doc for the rest! Thanks ann!

Mrs. Duck said...

I've taken steroids many times for asthma, and I too take calcium and vitamin D to prevent bone loss. I also drink OJ w/C in it (since OJ is my favorite beverage). You could have an OJ, banana, mango sorbet and yogurt smoothie (the banana and sorbet are for A+ taste and lbs, not C or D) while lying in the sun (ten minutes in the sun yields ample vitamin D, without damaging your skin). Or, when Betty isn't looking, you could take her bone.

Did you get the bronchoscopy results? Any encouraging news on that front? Or is the diagnosis "idiopathic" (which I guess means you're stuck in your own private I dunno)?

"Inappropriate happiness" - now there's a concept! Actually, I think the steroids simply burned off the fog that had been obscuring your natural happiness, restoring you to your normally positive self!

Susan C said...

Trish, I like the new ironic nickname. It's almost as cute as "Smookie."

Mrs. Duck, sipping sorbet shakes in the sun sounds superb. (Now say that six times. Faster.)